|which medication work best with KIVEXA
Sep 27, 2009
I am HIV+ for 20 years on KIVEXA and reyataza right now. I wanted to change reyataz because of the side effect(yellow skin and red eye). I am alergic to viramune. So 1.what other best option i have with KIVEXA? 2. which type of medication has more side effect, Protease inhibitors or Nucleoside Reverse Transcriptase Inhibitors. thank you
| Response from Dr. Young
Hello and thanks for your post.
There's really no restriction on medications that could be used with Kivexa (we call it Epzicom here in the US; abacavir/3TC), since there aren't any significant drug-drug interactions.
Abacavir/3TC has been extensively studied with the NNRTI efavirenz (Sustiva, Stocrin) as well as several protease inhibitors-- fosamprenavir (Lexiva), atazanavir (Reyataz), lopinavir (Kaletra). These would be possible alternatives for the atazanavir that is causing problems.
There is currently no data on the use of abacavir/3TC with the integrase inhibitor, raltegravir (Isentress), but we will be presenting preliminary data on this combination in the near future.
As which medication option is best to replace your atazanavir, a conservative switch would be one within drug class; namely one PI for another. We generally find that fosamprenavir with low-dose ritonavir (100 mg) provides a very well tolerated regimen (with Kivexa) that avoids the side effects that you've experienced and is as effective in suppressing HIV.
A switch to efavirenz (the NNRTI) is also possible, but it would be ideal to know if you had previous issues with drug resistance or treatment exposure before making this recommendation (as this involves a switch to a different drug class).
I hope this helps.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.